Clinical manifestations are caused by central nervous system effects, peripheral nervous system effects, or both. Common manifestations are as follows:
Dry skin and mucous membranes
Mydriasis with loss of accommodation
Altered mental status (AMS)
Additional manifestations include the following:
Decreased bowel sounds
No specific diagnostic studies exist for anticholinergic overdoses. Laboratory studies that may be helpful include the following:
Acetaminophen and salicylate screening in all intentional poisonings
Blood and urine cultures in febrile patients
Serum chemistry and electrolyte analysis
Electrolyte and arterial blood gas analysis
Urine pregnancy test in all women of childbearing age
Additional studies that may be useful are as follows:
CT of the head and MRI imaging for patients in whom AMS is insufficiently explained by the ingested agent or who are unresponsive to appropriate intervention
ECG for all patients with suspected toxic ingestions
Lumbar puncture for all patients with fever and AMS
Patients presenting with anticholinergic toxicity should be transported to the nearest emergency facility with advanced life support capabilities. Avoid administering ipecac syrup and activated charcoal unless prolonged transport time is anticipated.
The antidote for anticholinergic toxicity is physostigmine. Most patients can be safely treated without it, but it is recommended when tachydysrhythmia with subsequent hemodynamic compromise, intractable seizure, severe agitation or psychosis, or some combination thereof is present. Physostigmine is contraindicated in patients when cardiac conduction disturbance, agitation or psychosis, or some combination thereof is present. Physostigmine is contraindicated in patients with cardiac conduction disturbances on ECG.
For more on anticholinergic toxicity, read here.
Medscape © 2017 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Mary L. Windle. Fast Five Quiz: Can You Recognize and Treat Over-the-Counter Drug Abuse and Toxicity? - Medscape - Jan 13, 2017.